Household substances contain many harmful substances such as bleach, insecticides, paints, etc. Sometimes children out of curiosity swallow, if those substances are within their reach.
In such cases :
• Get medical help quickly.
• Try to discover what the substance swallowed is (But remember, the child may become unconscious at any time, so do not waste time unnecessarily).
• If conscious, induce vomiting (not in case of corrosives).
• If corrosive and burns, give water or milk to drink.
• Remove to hospital as a stretcher case.
In alcohol posioning the casualty will have the following warning signs.
• Breath will smell alcohol.
• Partly conscious or already unconscious.
• Pulse rapid and weak.
• Breathing will be shallow.
• Eyes blood red.
• Pupils may be dilated.
• Maintain an open airway.
• If the casualty becomes unconscious or having vomiting, place in the recovery position so that he docs not ( hoke on his vomit. Complete ABC resuscitation if necesiary,
• Remove to hospital as a stretcher (ase.
In industry, some people may be in contact with dangerous chemicals or gases at their workplaces.
Those are grouped as :
(a) Irritants e.g., Ammonia, Nitrous fumes etc.
(b) Asphyxiants e.g., Carbon dioxide
(c) Toxic gases e.g., Carbon monoxide, hydrogen cyanide.
(d) Toxic vapours e.g., those given off by volatile chemicals such as carbon-tetrachloride or trichloroethylene.
If the casualty is trapped in an enclosed space, never attempt (o rescue, unless you are fully equipped with, and practised in the use of breathing apparatus and life-lines.
• Take the patient to open air
• If required start ABC resuscitation.
• Transport to hospital/medical centre. Drug Overdose
An overdose of any drug (either an addicative drug or an ordinary medicine) is serious and requires urgent medical treatment. Symptoms of drug overdose include abnormal dilation or contraction of the pupils of the eyes, vomitting, difficulty in breathing, unconsciousness, sweating and hallucinations.
If a person takes a deliberate or accidental overdose
(1) Ask the casulty what has happened. Obtain any information about the drug that you can as soon as possible. The casualty may become unconscious at any time. Do not try to induce vomiting. It wastes time and may be harmful.
(2) If the person is unconscious, put him in the recovery position.
(3) Telephone and ask for an ambulance.
(4) Collect a sample of vomit and any bottles or pill containers that are near the casualty. Send them to hospital with the patient, as evidence to assist treatment.